Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS New York, NY

May 15, 2004Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at May 15, 2004, 1:41 PM EDT for Orange County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2004, 1:41 PM EDT (17:41 UTC)
Expired
May 15, 2004, 2:30 PM EDT
In force
49 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS51 KOKX 151741
SVROKX
NYC071-151830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
140 PM EDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 230 PM EDT

* AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF UNIONVILLE...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINCHVILLE AROUND 150 PM
  OTISVILLE AROUND 155 PM
  MIDDLETOWN AROUND 205 PM
  BULLVILLE AROUND 220 PM
  5 MILES NORTHWEST OF MONTGOMERY AND 7 MILES WEST OF WALDEN AROUND
  230 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE PINE ISLAND.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4137 7475 4124 7458 4154 7411 4172 7435

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:40 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, May 15, 9:40 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
940 AM EDT SAT MAY 15 2004

.UPDATE...MORNING ZONES WERE UPDATED AROUND 8 AM TO ACCOUNT FOR
RAPID DISSIPATION OF STRATUS/FOG. MAIN CONCERN FROM HERE ON OUT IS
TIMING OF COLD FRONT AND DEVELOPMENT OF CONVECTION ALONG AND AHEAD
OF THE SURFACE BOUNDARY. MODERATE INSTABILITY EXPECTED THIS
AFTERNOON AS DEW POINTS RISE UP INTO THE LOWER AND MID 60S ALONG
WITH TEMPERATURES IN THE 80S. LOOKS LIKE A MODERATE CAPE/LOW SHEAR
EVENT WHICH WOULD SUPPORT ISOLATED PULSE SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING DAMAGING WINDS. THE ETA DEPICTS THE BEST
LOW-LEVEL MOISTURE CONVERGENCE MOVING INTO THE WESTERN SUBURBS BY
18Z...WHILE THE GFS HOLD IT BACK ALONG THE IMMEDIATE FRONT...WHICH
WOULD BE A FEW HOURS LATER. THE PRE-FRONTAL SOLUTION OF THE ETA MAY
BE MORE LIKELY WITH THE EXPECTED DEVELOPMENT OF A LEE TROF.

.MARINE...WINDS AND SEAS ON COURSE WITH OFFSHORE BUOYS RUNNING
AROUND 3 FT WITH S WINDS OF 10 TO 15 KT.

...PREVIOUS DISCUSSION FROM 345 AM...

.DISCUSSION...

MAIN FORECAST CONCERNS REVOLVE AROUND CHANCES FOR SHOWERS AND
THUNDERSTORMS TODAY AND INTERMITTENTLY THROUGH THE WEEKEND INTO NEXT
WEEK.

WARM FRONT RETURNING NORTHWARD THROUGH THE CWA AS OF EARLY THIS
MORNING THANKS TO NICE LOW LEVEL JET. THIS IS ACTING TO SLOWLY SCOUR
OUT THE LOW CLOUDS AND FOG FROM SOUTH TO NORTH EARLY THIS MORNING.
WILL LIKELY LET THE DENSE FOG ADVISORY FOR COASTAL CT AND SRN
WESTCHESTER COUNTY NY EXPIRE AT 5 AM. WILL WATCH TRENDS AND MAKE A
LAST MINUTE DECISION ON THAT, HOWEVER. WILL AT LEAST MENTION PATCHY
DENSE FOG IN THE ZONES FOR EARLY THIS MORNING.

AFTER SUNRISE...AM EXPECTING A RAPID BURN OFF OF THE LEFTOVER LOW
CLOUDS AND FOG AS STRONG SOLAR HEATING GETS UNDERWAY. EXPECTING
M/SUNNY SKIES EVERYWHERE BY MID MORNING. WINDS GO SW AS SOME MIXING
TAKES PLACE. THIS WILL SET US UP FOR A RATHER WARM DAY...ISOLD HIGH
MAXES NEAR 90 NOT OUT OF THE QUESTION IN THE URBANIZED AREAS OF NE
NJ. ETA FOUS T1 TECHNIQUE WORKS RATHER WELL IN THIS PATTERN...AND
SUPPORTS MAXES NEAR 88F IN NEWARK. IN ANY EVENT...GOING WITH 80S
EVERYWHERE EXCEPT AT COASTAL LOCATIONS.

COLD FRONT APPROACHES FROM THE WEST THIS AFTERNOON. CLOUDS WILL
START TO FILL IN THEN. GIVEN AMPLE SFC HEATING AND L60S
DEWPOINTS...MIXED LAYER CAPE SHOULD REACH 1000-1500 J/KG AWAY FROM
THE SHORE THIS AFTERNOON AHEAD OF THE FRONT. EVEN THOUGH THE UPPER
RIDGING BREAKS DOWN SOMEWHAT THIS AFTERNOON...ANY PRE-FRONTAL
CONVECTION THAT DEVELOPS WILL STILL RUN INTO RELATIVELY HIGH HEIGHTS
AND A LOW SHEAR ENVIRONMENT. MODELS INDICATE THAT BY 00Z THIS
EVENING...0-6KM SHEAR VALUES WILL ONLY BE ON THE ORDER OF ABOUT
20-25 KT. THUS...NOT EXPECTING ANY STORMS TO BE WELL ORGANIZED.
HOWEVER...A MINIMAL SEVERE THREAT IS STILL IN ORDER GIVEN MODERATE
INSTABILITY. OF COURSE...AS IS ALMOST ALWAYS THE CASE THIS TIME OF
YEAR...BEST TSTM CHANCES WILL BE IN THE W AND NW ZONES. WILL
PROBABLY MENTION SLIGHTLY ENHANCED WORDING IN THE ZONES OVER INLAND
AREAS FOR GUSTY WINDS/HVY RAIN IN ANY TSTM. SAW SPC DAY1
OUTLOOK...AND CONCUR.

LOOKS LIKE FRONT STALLS VERY CLOSE TO IF NOT RIGHT OVER THE CWA
TONIGHT. THUS...WILL KEEP CHANCE OF SHOWERS AND TSTMS IN THE
FORECAST AS BETTER UPPER SUPPORT ARRIVES. WITH SHORT WAVE MOVING
JUST TO OUR NORTH ON SUNDAY...WILL KEEP SLIGHT CHC TO LOW CHC POPS
ACRS THE CWA. WILL KEEP SUNDAY NIGHT THROUGH MONDAY DRY AT THIS
TIME...AS UPPER RIDGING BUILDS BACK OVERHEAD. HOWEVER...WILL LIKELY
SEE THE RETURN OF LOW CLOUDS AND FOG MONDAY NIGHT INTO TUES AS CWA
WILL BE INFLUENCED BY STABLE SELY FLOW AT THE SFC NORTH OF A WARM
FRONT...WITH HIGH HEIGHTS ABOVE. NOT QUITE BUYING THE WIDESPREAD
PRECIP THE GFS PROGS FOR TUE AHEAD OF THE NEXT COLD FRONT. WILL TAKE
A BLEND OF THE GFS AND ECMWF...AND GO WITH HIGHER POPS TUE NIGHT AND
WED WITH COLD FRONTAL PASSAGE.
&&

.AVIATION...AS OF 0715Z...THE SFC WARM FRONT EXTENDED FROM JUST
SOUTH OF THE NYC TERMINALS ENEWD ACROSS THE NORTH SHORE OF LONG
ISLAND. WEATHER CONDITIONS WERE WIDESPREAD LIFR IN FOG NORTH OF THE
WARM FRONT...WHERE WE HAVE A DENSE FOG ADVISORY IN EFFECT. DURING
THE PAST 3 HOURS...THIS BOUNDARY STOPPED MOVING NORTH. IN FACT...IT
HAS SAGGED A BIT SOUTH ACROSS NYC AND WESTERN LONG ISLAND. WE WILL
NEED TO WAIT UNTIL SUNRISE...BEFORE HIGHER LEVEL WINDS CAN MIX DOWN
AND CAUSE QUICK DISSIPATION OF FOG. WITH THE APPROACH OF A SFC COLD
FRONT...THERE IS A POTENTIAL FOR HEAVY RAIN AND GUSTY WINDS IN SCT
AFTERNOON TSTMS NW OF NYC...KSWF AND KHPN.
&&

.MARINE...WITH THE APPROACH OF THE FIRST COLD FRONT TODAY...THE SFC
WIND GRADIENT WILL INCREASE. ALTHOUGH BOTH SURFACE WINDS AND WAVE
HEIGHTS WILL BE INCREASED FOR TODAY THROUGH TONIGHT...THEY WILL
REMAIN JUST BELOW SMALL CRAFT ADVISORY CRITERIA. SCT EVE TSTMS COULD
PRODUCE ISOLATED WIND GUSTS ABOVE 25 KT.
&&

.HYDROLOGY...NO EXPECTING ANY BIG PROBLEMS THROUGH THE PERIOD.
HOWEVER...WITH AN INCH AND A HALF PRECIPITABLE WATER VALUES
TODAY...WILL HAVE TO BE ON THE LOOKOUT FOR LOCALIZED FLOODING
PROBLEMS WITH THUNDERSTORMS.
&&

...END OF PREVIOUS DISCUSSION...

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

UPDATE: DW
Hazardous weather outlook, May 15, 5:15 AM EDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
515 AM EDT SAT MAY 15 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-160913-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
515 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON. WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN ADVANCE OF THIS
FRONT LATE THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY
PRODUCE STRONG GUSTY WINDS. THE BEST POTENTIAL FOR THIS HAPPENING
WILL BE OVER INLAND AREAS. ANY THUNDERSTORM
THAT DEVELOPS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS THAT
CAUSE FLOODING OF ROADWAYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, May 15, 12:44 PM EDT, 57 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1244 PM EDT SAT MAY 15 2004

CTZ005>007-009-010-NJZ002>006-011-NYZ067>078-080-152300-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-
NORTHERN WESTCHESTER NY-NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT-
SOUTHERN NEW HAVEN CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
1244 PM EDT SAT MAY 15 2004

...THE STORM PREDICTION CENTER HAS PLACED PART OF THE AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. A FEW THUNDERSTORMS MAY BECOME
SEVERE...RESULTING IN STRONG GUSTY WINDS...POSSIBLE HAIL AND HEAVY
DOWNPOURS. THE MAIN LOCATION FOR ANY SEVERE WEATHER IS EXPECTED TO
BE NORTH AND WEST OF NEW YORK CITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE
NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.